24-Hour Crisis Hotline: (877)SAFEGBC or (877)723-3422 Mental Health & Substance Abuse Issues

6502 Nursery Drive, Suite 100
Victoria, TX 77904
(361)575-0611
Fax: (361)578-5500
Regular Hours: M-Fri 8am - 5pm
Every 3rd Thurs of the Month - Extended Hours Until 7 pm

Child & Adolescent Development: Overview
Resources
Basic InformationMore InformationLatest News
Road to Healthy Middle-Aged Brain May Begin in ChildhoodHow Summer Camps Can Shield Your Kids from Allergies, Asthma & COVIDCould Your Child Have a Heart Defect? Know the Warning SignsAir Pollution Can Harm Kids' Hearts for a LifetimePoll Finds Many Parents Hesitant to Get Younger Kids VaccinatedAHA News: Prenatal Stress Can Program a Child's Brain for Later Health IssuesFDA Plans to OK Pfizer Vaccine for Those Aged 12 and Up5 Steps to Protect Young Athletes' EyesBreathing Dirty Air Could Raise a Child's Risk for Adult Mental IllnessPandemic May Be Upping Cases of Severe Complication in Kids With DiabetesNo Genetic Damage to Kids of Those Exposed to Chernobyl Nuclear Disaster: StudyUnexplained Drop in Resting Heart Rate in Youth 'Not a Good Thing'Strike Out Kids' Overuse Injuries This Baseball SeasonMost Young Americans Eager to Get COVID Vaccine: PollMany Kids Who Develop Severe COVID-Linked Syndrome Have Neurologic SymptomsMost Parents OK About School Rules for Kids' Return to Sports: PollSome Kids Snore, and It Could Affect BehaviorKids With Autism Can Really Benefit From ExerciseFDA Approves First New Children's ADHD Drug in 10 YearsWhy Are ER Wait Times Getting Longer for Kids in Mental Health Crisis?About 40,000 U.S. Children Have Lost a Parent to COVID-19Is Empathy Born in Mom's First Hugs?Adding in Stem Cell Therapy Helps Beat a Common Childhood LeukemiaWhat Will Summer Camp Look Like This Year?When Will America's Kids Get Their COVID Vaccines?1 in 4 Parents Won't Vaccinate Their Kids Against COVID-19: PollEven in a Pandemic, Child Vision Tests Are CrucialPfizer Says Its COVID Vaccine Is Very Effective in Kids as Young as 12Secondhand Smoke Is Sending Kids to the ERDrug Shows Promise Against Rare Condition That Stunts Kids' GrowthWhen Coal-Fired Power Plants Close, Kids With Asthma Breathe EasierAnother Study Finds COVID Doesn't Spread in Schools With Proper SafeguardsNearly Half of U.S. Schools Now Offer In-Person LearningLockdowns Gave Boost to Type 1 Diabetes Control in KidsWildfire Smoke Can Send Kids With Asthma to the ERPandemic Has Many Kids Struggling With Weight IssuesLab-Made Heart Valves Can Grow Along With Youngest Heart PatientsSome Kids With Type 1 Diabetes Face High Risk of Severe COVID-19Virtual Learning Has Taken a Toll on Kids' & Parents' Mental HealthCDC Says 3 Feet of Social Distancing Now OK in Most ClassroomsWhich Kids' Sports Have Higher Odds for Head Injury?Social Distancing Probably Stopped 2020 Outbreak of Paralyzing Disorder in KidsAHA News: What Parents Should Know About Rare But Scary COVID-19-Related IllnessSchool Dental Care Program Could Cut Cavities in Half: StudySocial Media, Binge Eating Often Go Together for KidsStressed and Distracted, Kids and Their Teachers Say Virtual Learning Isn't WorkingSports Position Doesn't Affect Risk of Concussion-Linked CTE IllnessPandemic Putting Added Strain on Parents of Kids With CancerDogs and Kids Are 'In Sync,' Study ShowsTeachers Main Drivers of School COVID Outbreaks, So Vaccinations Needed: Study
Questions and AnswersLinks
Related Topics

ADHD: Attention Deficit Hyperactivity Disorder
Childhood Mental Disorders and Illnesses
Child Development & Parenting: Infants (0-2)
Child Development & Parenting: Early (3-7)

FDA Warns of Danger From 'Benadryl Challenge,' Asks TikTok to Remove Videos

HealthDay News
by By E.J. MundellHealthDay Reporter
Updated: Sep 24th 2020

new article illustration

THURSDAY, Sept. 24, 2020 (HealthDay News) -- Parents and other caregivers need to be more aware of the potentially lethal "Benadryl Challenge" circulating on social media, the U.S. Food and Drug Administration warned Thursday.

The new internet dare, broadcast widely on teen-friendly TikTok, urges kids to overdose on the over-the-counter antihistamine Benadryl to achieve a hallucinatory state.

However, attempts to do so can quickly prove tragic, warned the FDA. Alarmed by reports of severe or even fatal pediatric illnesses tied to the prank, the agency said it has "contacted TikTok and strongly urged them to remove the videos from their platform."

Overdosing on the drug, medically known as diphenhydramine, can result in "serious heart problems, seizures, coma, or even death," the agency said in a statement. "We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the 'Benadryl Challenge' encouraged in videos posted on the social media application TikTok."

According to News4 in Oklahoma City, one 15-year-old girl suffered a fatal overdose while reportedly trying the challenge late last month. Other cases of kids being rushed to the hospital after similar incidents are popping up nationwide.

Emergency physician Dr. Robert Glatter agreed that Benadryl toxicity is far from benign.

"Diphenhydramine [Benadryl] causes toxicity in a dose-dependent fashion -- meaning that escalating doses can be deadly," explained Glatter, who works at Lenox Hill Hospital in New York City.

As listed on Benadryl's website, kids between the ages of 6 and 12 should only take one tablet of the drug every four to six hours, while those older than 12 should only take up to two tablets over the same period of time. No one, no matter their age, should take more than six doses within 24 hours, the drug's homepage states.

But there are media reports of some children involved in the Benadryl Challenge being encouraged to take up to 12 tablets at once. According to Glatter, that's a potentially lethal amount.

"Simply put, as you approach the dose that leads to hallucinations that the 'challenge' calls for, the risk for seizures and deadly cardiac arrhythmias significantly increases," he said.

"Increasing doses of Benadryl typically lead to sleepiness, confusion, vomiting, agitation [and an] elevated heart rate, which can precipitate a cardiac arrhythmia as well as a seizure. People may also require intubation [mechanical breathing assistance] to secure their airway in the setting of a significant overdose," Glatter added.

In fact, most of the teens who've harmed themselves during the Benadryl Challenge have experienced heart issues, according to a report on the phenomenon by Good Housekeeping.

In the meantime, it's up to parents to help keep kids safe.

"Consumers, parents, and caregiversshould store diphenhydramine and all other OTC and prescription medicines up and away and out of children's reach and sight," the FDA said in a statement. That's especially true nowadays, the agency added, because kids are home more often due to the COVID-19 pandemic and may be more likely to experiment."

Dr. Kenneth Perry, assistant medical director at Charleston, S.C.-based Trident Medical Center, provided the Good Housekeeping with a list of Benadryl overdose symptoms that parents should look for:

  • Excessive body heat and flushing of the skin, since too much of the drug can trigger overheating;
  • A decrease in sweating and urination -- the latter symptoms can bring on serious issues;
  • Changes in vision, such as an inability to focus on your surroundings and restrictions in pupil size;
  • Delirium, which may include a feeling of "spinning" or hyper-awareness, as well as long periods of anxiety.

When these symptoms appear, medical help may be necessary.

"The bottom line is that engaging in such a challenge is inherently dangerous and can be fatal," Glatter said. "In light of these and other risky social media challenges, it's vital that parents monitor their teens' social media activity."

More information

Here's a link for advice and poison control hotlines at the National Capital Poison Center.